The European Medicines Agency (EMA) is reviewing the use of valproate in pregnant women. Evidence from earlier this year suggests that its effects on an unborn child may be more serious than previously thought
It has been known for some time that valproate and related substances are not appropriate first-line medicines for pregnant women. (Some may have no choice than to take valproate during pregnancy if it is the only medicine that will successfully control seizures.) It is established that the drug can have some serious effects on the unborn child.
If exposed to valproate in the womb, the child may be born with a major congenital malformation (MCM). These may include things such as spina bifida or a cleft palate. There was also existing evidence suggesting that some delays in development may result from exposure to valproate in the womb.
Research published earlier this year further explored the effects of valproate and related substances on an unborn child. This research suggests that these effects may be more serious than was previously thought. For instance, valproate was linked with a higher risk of autistic spectrum disorder (ASD) in children exposed to it during pregnancy.
The UK’s Medicines and Healthcare Products Regulatory Agency (MHRA) recently requested a review of the drug. Information about the use of valproate during pregnancy is currently included in the medicine’s patient information. However, the MHRA insists that this information should be updated in the light of new research. It says the product information should highlight the potential risk of ASD.
The requested review has now started and is being conducted by the EMA. According to a news release, the EMA will review both the benefits and risks of valproate and related substances in pregnant women. The agency will release an opinion on the issue in due course.
Epilepsy Action stresses that no one should stop taking their medicine without medical supervision. If you have concerns about the side-effects of your medicine, email the epilepsy helpline or speak to your doctors.